Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 5, NWS Brownsville, TX

September 22, 2009Brooks County, Jim Hogg County, Texas

NWS Brownsville, TX issued this flash flood warning at Sep 22, 2009, 3:12 PM CDT for Brooks County, Jim Hogg County, Texas. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2009, 3:12 PM CDT (20:12 UTC)
Expired
Sep 22, 2009, 4:45 PM CDT
In force
93 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Flood severity
None

Counties Brooks County, TX, Jim Hogg County, TX

The radar

The Corpus Christi radar (KCRP), 129 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 8.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2009-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3557 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2009-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3557 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 222012
FFWBRO
TXC047-247-222145-
/O.NEW.KBRO.FF.W.0005.090922T2012Z-090922T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
312 PM CDT TUE SEP 22 2009

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN JIM HOGG COUNTY IN DEEP SOUTH TEXAS.
  WESTERN BROOKS COUNTY IN DEEP SOUTH TEXAS.

  LOCATIONS AFFECTED INCLUDE...
  AGUA NUEVA.


* UNTIL 445 PM CDT

* AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  TORRENTIAL RAIN OF THREE INCHES PER HOUR FROM A THUNDERSTORM OVER
  AGUA NUEVA...MOVING SOUTHEAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF WILL CAUSE FLOODING OF SMALL ARROYOS AND STREAMS...
AND SOME COUNTRY ROADS. FARMLAND ALONG STREAM BANKS WILL BE
INUNDATED. MOVE TO HIGHER GROUND.

DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN

&&

LAT...LON 2724 9847 2714 9838 2693 9844 2679 9862
      2698 9877

$$

61
1 follow-up statement
000 
WGUS74 KBRO 222149
FFSBRO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
449 PM CDT TUE SEP 22 2009

TXC047-247-222159-
/O.EXP.KBRO.FF.W.0005.000000T0000Z-090922T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JIM HOGG-BROOKS-
449 PM CDT TUE SEP 22 2009

...THE FLASH FLOOD WARNING HAS EXPIRED IN WESTERN BROOKS AND
SOUTHEASTERN JIM HOGG COUNTIES...

THOUGH THE FLASH FLOOD WARNING HAS EXPIRED...THERE MAY BE POCKETS OF
HIGH STANDING WATER ESPECIALLY IN POOR DRAINAGE AREAS. IF
ENCOUNTERING WATERS OF UNKNOWN DEPTH...DO NOT ATTEMPT TO CROSS THEM
BY FOOT OR BY AUTOMOBILE.

DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN


LAT...LON 2724 9847 2714 9838 2693 9844 2679 9862
      2698 9877

$$

61

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 12:47 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Sep 22, 12:47 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1247 PM CDT TUE SEP 22 2009

.DISCUSSION...
FRONT JUST NOW APPROACHING THE NORTHERN CWA BORDER AND STILL
MAKING HEADWAY AROUND 15KTS. MID LEVEL CLOUD DECK HAS THINNED
CONSIDERABLY EAST TO WEST...AND SAT IMAGERY SHOWS SEABREEZE
SOLIDIFYING AND BEGINNING WWD TREK. WEAK LOW PRESSURE POSSIBLY
NOTED IN SFC OBS CENTERED ROUGHLY NE ZAPATA COUNTY SHOULD GET
PICKED UP SOON BY THE ADVANCING COLD FRONT. THE WEAK LOW AND THE
COLLISION OF THE FRONT AND SEABREEZE SHOULD BE THE 2 FOCI FOR
CONVECTION THIS AFTERNOON. STORMS SHOULD FIRE QUICKLY IN THESE
AREAS THIS AFTERNOON...WITH INITIAL SHOWERS ALREADY NOTED IN
ZAPATA COUNTY ON RADAR. SOME THUNDERSTORMS COULD BECOME SEVERE
THIS AFTERNOON...WITH MAIN THREAT BEING MODERATE HAIL AND BRIEFLY
GUSTY WINDS. ATMOSPHERE WELL SATURATED...WITH AREAS OF SIGNIFICANT
RAINFALL EXPECTED. FLASH FLOOD WATCH IS IN EFFECT. FRONT IS
EXPECTED TO SLOW DOWN AND STALL JUST TO THE SOUTH OF THE RIVER
WITH WEAK COASTAL TROUGHING DEVELOPING...WITH CONTINUING
OVERRUNNING RAINFALL THROUGH THE NEXT SEVERAL DAYS. CLOUD COVER
TOMORROW SHOULD BE THICK ENOUGH TO KEEP SIGNIFICANT HEATING FROM
OCCURRING...KEEPING TEMPS BELOW NORMAL AREAWIDE WEDNESDAY.
INSTABILITY SFC AND ALOFT WILL REMAIN IN THE GENERAL VICINITY INTO
THE UPCOMING WEEKEND...WITH HIT OR MISS SHOWER ACTIVITY
CONTINUING.

&&

.AVIATION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CREATE MORE
HAZARDOUS CONDITIONS AT THE TRIO OF REGIONAL AERODROMES THROUGH
THE NEXT 24 HOURS. PILOTS SHOULD BE MADE AWARE OF THE POSSIBILITY
OF SEVERE TSTM DEVELOPMENT BY LATE AFTERNOON/EARLY WEDNESDAY MRNG
AND ALSO EXPECT MODERATE TURBULENCE AT THE JUNCTURE OF THE COLD
FRONT IN COMBINATION WITH STRONG TO SVR TSTMS. VSBYS LESS THAN
1/2SM ARE POSSIBLE AT REGIONAL AERODROMES THIS AFTERNOON THROUGH
WEDNESDAY MORNING IN +TSRA.

&&

.MARINE...
BUOY 42020 REPORTED SOUTH-SOUTHEAST WINDS 11 KNOTS GUSTING TO
AROUND 14 KNOTS WITH SEAS AT 3 FEET WITH A PERIOD OF 5 SECONDS
AROUND NOON. SMALL CRAFT ADVISORY FLAGS HAVE BEEN RAISED AT
MIDNIGHT TONIGHT THROUGH MIDNIGHT WEDNESDAY AS A COLD FRONT SHIFTS
WINDS NORTHEAST AT 20 KTS...BUILDING SEAS TO NEAR 7 FEET BY DAWN
WEDNESDAY. NUMEROUS TSTMS WILL MOVE OVER THE MARINE AREAS OF DEEP
SOUTH TEXAS...ESPECIALLY BY MIDNIGHT TONIGHT...WITH A GOOD CHANCE
FOR 34 KNOT GUSTS AND THE ISSUANCE OF MARINE WARNINGS OVERNIGHT.
HEAVY RAINS WILL DRIVE VSBYS TO UNDER 1/2 NM WITH FREQUENT
LIGHTNING STRIKES AND THE CHANCE FOR WATERSPOUTS. CONTINUE TO
MONITOR MARINE CONDITIONS AHEAD OF TIME AND IF AT ALL
POSSIBLE...POSTPONE ANY TRIPS OVER THE MARINE AREAS OF DEEP SOUTH
TEXAS...ESPECIALLY FROM MIDNIGHT TONIGHT THROUGH MIDDAY THURSDAY.
MORE BENIGN MARINE CONDITIONS ARE EXPECTED THIS WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  73  83  72  87 /  80  70  50  50
BROWNSVILLE          71  85  69  89 /  80  70  50  50
HARLINGEN            72  83  68  89 /  80  70  50  50
MCALLEN              71  81  70  89 /  80  70  50  50
RIO GRANDE CITY      67  80  68  90 /  80  70  50  50
SOUTH PADRE ISLAND   74  84  72  86 /  60  70  50  50

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH WEDNESDAY
     AFTERNOON FOR TXZ248-249-252.

     FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH WEDNESDAY
     EVENING FOR TXZ250-251-253>257.

GM...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT CDT
     WEDNESDAY NIGHT FOR GMZ130-132-135-150-155-170-175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

64/58
Hazardous weather outlook, Sep 22, 4:00 AM CDT, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
400 AM CDT TUE SEP 22 2009

GMZ130-132-135-150-155-170-175-TXZ248>257-231100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
400 AM CDT TUE SEP 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE
PASSAGE OF A COLD FRONT. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF
DEEP SOUTH TEXAS BEGINNING AT 4 PM CDT THIS AFTERNOON. SOME STRONG
TO SEVERE THUNDERSTORMS ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SOME STRONG TO SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING
WINDS...REMAIN POSSIBLE THROUGH WEDNESDAY MORNING. THE FLASH FLOOD
WATCH WILL REMAIN IN EFFECT FOR ALL OF DEEP SOUTH TEXAS UNTIL 1 PM
CDT THURSDAY...AND THEN EXCLUSIVELY FOR CAMERON...WILLACY...KENEDY
...BROOKS...AND HIDALGO COUNTY FROM 1 PM CDT TO 7 PM CDT THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS SHOULD REPORT ANY OBSERVATIONS OF LARGE HAIL...
DAMAGING WINDS...AND FLOODING THIS AFTERNOON THROUGH THURSDAY TO THE
NATIONAL WEATHER SERVICE OFFICE IN BROWNSVILLE.

TOMASELLI

In the hours before

Special weather statement, Sep 22, 1:23 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
123 PM CDT TUE SEP 22 2009

TXZ248>257-222030-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
INCLUDING THE CITIES OF...ZAPATA...HEBBRONVILLE...FALFURRIAS...
SARITA...RIO GRANDE CITY...ROMA...MCALLEN...EDINBURG...PHARR...
MISSION...WESLACO...RAYMONDVILLE...BROWNSVILLE...HARLINGEN...
PORT MANSFIELD...PORT ISABEL...SOUTH PADRE ISLAND...
LAGUNA HEIGHTS...LAGUNA VISTA
123 PM CDT TUE SEP 22 2009

...THUNDERSTORMS WILL CONTINUE TO FORM OVER THE NORTHERN PORTIONS
OF THE RIO GRANDE VALLEY THIS AFTERNOON...

A COLD FRONT JUST NORTH OF THE RIO GRANDE VALLEY IS CAUSING THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS OVER THE NORTHERN
PORTIONS OF DEEP SOUTH TEXAS AND ALL THE MARINE AREAS OF KENEDY
COUNTY. THIS COLD FRONT WILL CONTINUE TO MOVE SOUTH THIS
EVENING...ENCOUNTERING A MORE MOIST AND UNSTABLE ATMOSPHERE. A
FLASH FLOOD WATCH HAS BEEN POSTED FOR ALL OF THE RIO GRANDE VALLEY
FROM 4 PM CDT THIS AFTERNOON THROUGH 1 PM CDT WEDNESDAY WITH
ANTICIPATED RAINFALL TOTALS OF 4 TO 6 INCHES IN SOME AREAS.
ALSO...A SMALL CRAFT ADVISORY IS IN EFFECT FROM MIDNIGHT TONIGHT
UNTIL MIDNIGHT WEDNESDAY FOR ALL MARINE AREAS OF DEEP SOUTH TEXAS.
THE COLD FRONT WILL INCREASE IN ITS SOUTHERLY PROGRESS AROUND 1 AM
CDT WEDNESDAY...ALLOWING HEAVY RAINS TO CONTINUE TO FORM AND MOVE
EAST OVER OUR REGION. SOME OF THE THUNDERSTORMS LATER TONIGHT AND
WEDNESDAY CAN BECOME SEVERE...WITH STRONG AND GUSTY WINDS AND
SMALL HAIL. OUR CURRENT ATMOSPHERIC STATE WILL ALSO ALLOW THE
DEVELOPMENT OF ISOLATED TORNADOES.

PHILO
Special weather statement, Sep 22, 1:46 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
146 PM CDT TUE SEP 22 2009

TXZ249-221930-
JIM HOGG-
146 PM CDT TUE SEP 22 2009

...STRONG THUNDERSTORMS WILL AFFECT HEBBRONVILLE AND SURROUNDING
LOCATIONS OF NORTHERN JIM HOGG COUNTY...

STRONG THUNDERSTORMS WITH WINDS OF 50 MPH ARE MOVING EAST AT 10 MPH
TOWARD HEBBRONVILLE. THESE GUSTY WINDS MAY CAUSE LOOSE OBJECTS TO
BLOW AROUND. SOME DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE.
FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT
OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. THIS
STORM WILL PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL CAUSE
PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE
AREAS.

58/JP

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 4:01 AM CDTFlash Flood WatchBROBrooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more18 hr
Sep 22, 1:26 PM CDTSpecial Marine WarningBRO64 min
Sep 22, 1:50 PM CDTAreal Flood AdvisoryBROJim Hogg55 min
Sep 22, 2:21 PM CDTSpecial Marine WarningBRO2 hr
Sep 22, 2:26 PM CDTAreal Flood AdvisoryBROKenedy94 min
Sep 22, 2:30 PM CDTAreal Flood AdvisoryBROJim Hogg90 min
Sep 22, 3:35 PM CDTAreal Flood AdvisoryBROStarr115 min
Sep 22, 3:36 PM CDTAreal Flood AdvisoryBROKenedy, Willacy114 min
Sep 22, 4:07 PM CDTSpecial Marine WarningBRO2 hr
Sep 22, 4:11 PM CDTTornado WarningBROWillacy64 min
Sep 22, 5:17 PM CDTSevere Thunderstorm WarningBROCameron, Willacy88 min
Sep 22, 5:23 PM CDTAreal Flood AdvisoryBROCameron, Hidalgo, Kenedy, Willacy82 min
Sep 22, 6:31 PM CDTFlash Flood WarningBROCameron, Hidalgo59 min
Sep 22, 6:56 PM CDTSpecial Marine WarningBRO2 hr

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.